Alert archive / Minnesota / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 88, NWS Grand Forks, ND

August 25, 2013Hubbard County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 25, 2013, 6:04 PM CDT for Hubbard County, Minnesota. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2013, 6:04 PM CDT (23:04 UTC)
Expired
Aug 25, 2013, 7:00 PM CDT
In force
56 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Hubbard County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 184 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 6:20 PM CDTHAIL 1Lake George, MNREPORT RELAYED FROM BELTRAMI COUNTY EM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 11.1 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2013-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2993 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2013-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2993 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
753 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

563 
WUUS53 KFGF 252304
SVRFGF
MNC057-260000-
/O.NEW.KFGF.SV.W.0088.130825T2304Z-130826T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
604 PM CDT SUN AUG 25 2013

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HUBBARD COUNTY IN NORTH CENTRAL MINNESOTA...

* UNTIL 700 PM CDT

* AT 600 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 13 MILES NORTH OF
  PARK RAPIDS...AND MOVING NORTHEAST AT 15 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EMMAVILLE AROUND 620 PM CDT.
  LAKE GEORGE AROUND 635 PM CDT.
  LAPORTE AND KABEKONA AROUND 700 PM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE BENEDICT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4737 9492 4741 9468 4705 9468 4698 9517
      4721 9516
TIME...MOT...LOC 2305Z 244DEG 13KT 4710 9509

HAIL...1.00IN
WIND...60MPH

$$

DK
2 follow-up statements
238 
WWUS53 KFGF 252325
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
625 PM CDT SUN AUG 25 2013

MNC057-260000-
/O.CON.KFGF.SV.W.0088.000000T0000Z-130826T0000Z/
HUBBARD MN-
625 PM CDT SUN AUG 25 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
HUBBARD COUNTY UNTIL 700 PM CDT...

AT 623 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LAKE GEORGE...
AND MOVING NORTHEAST AT 15 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAKE GEORGE AROUND 640 PM CDT.
  KABEKONA AND GUTHRIE AROUND 700 PM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE NARY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4737 9492 4741 9468 4705 9468 4704 9495
      4711 9516 4721 9516
TIME...MOT...LOC 2325Z 231DEG 14KT 4719 9507

HAIL...1.00IN
WIND...60MPH

$$

DK
902 
WWUS53 KFGF 252341
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
641 PM CDT SUN AUG 25 2013

MNC057-260000-
/O.CON.KFGF.SV.W.0088.000000T0000Z-130826T0000Z/
HUBBARD MN-
641 PM CDT SUN AUG 25 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
HUBBARD COUNTY UNTIL 700 PM CDT...

AT 637 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LAKE GEORGE...
AND MOVING NORTHEAST AT 15 MPH. QUARTER SIZE HAIL WAS REPORTED AT 
620 PM AT LAKE GEORGE.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...PUBLIC.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  KABEKONA AROUND 655 PM CDT.
  GUTHRIE AND NARY AROUND 700 PM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE LAPORTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4707 9492 4714 9514 4721 9516 4737 9492
      4741 9468 4705 9468
TIME...MOT...LOC 2341Z 231DEG 14KT 4723 9500

HAIL...1.00IN
WIND...60MPH

$$

DK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:28 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Aug 25, 3:28 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
328 PM CDT SUN AUG 25 2013

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 321 PM CDT SUN AUG 25 2013

FORECAST CHALLENGE WILL BE PERIODIC PCPN CHANCES AND
TEMPERATURES/HEAT INDICES. MODELS IN FAIR AGREEMENT ALTHOUGH
DIFFERENCES IN SURFACE LOW PLACEMENT TONIGHT AND MONDAY WILL
DETERMINE FAVORED LOCATION FOR CONVECTION AND WILL USE BLEND FOR
FORECAST.

FOR TONIGHT MODELS IN GENERAL AGREEMENT WITH BOUNDARY PLACEMENT BY
EVENING FROM SURFACE LOW NEAR ND/SD BORDER AREA EASTWARD. THIS
AREA CURRENTLY STRONGLY CAPPED SO CONVECTIVE INITIATION MAY TAKE
SOME TIME. APPEARS TO BE A WEAK MID LEVEL IMPULSE IN CENTRAL SD WHICH
MAY AID IN DEVELOPMENT ALTHOUGH FEATURE LOOKS WEAK AND CAP STRONG.
WILL MAINTAIN CURRENT HIGHEST POPS IN THIS AREA. APPEARS TO BE
ANOTHER SHORT WAVE LIFTING NE THROUGH WYOMING. THIS FEATURE MAY
LIFT INTO NORTHERN FA LATER TONIGHT HOWEVER WITH MORE STABLE
AIRMASS WITH SURFACE HIGH PRESSURE NOT EXPECTING ANY PCPN WITH
THIS FEATURE. DOES NOT LOOK TO BE ANY CHANGE IN AIRMASS WITH UPPER
RIDGE IN PLACE SO WILL BE ANOTHER WARM MUGGY NIGHT ACROSS MOST OF
THE FA.

ANOTHER WAVE OVER CENTRAL/NORTHERN CA/NEVADA TO RIDE OVER UPPER PERIPHERY OF
PERSISTENT RIDGE AFFECTING THE FA LATER TOMORROW. MODELS HAVE BEEN
DIFFERING ON ASSOCIATED SURFACE LOW/BOUNDARY PLACEMENT FROM RUN TO
RUN. FOR THIS WILL KEEP PRETTY CLOSE TO CURRENT POP LAYOUT. COLUMN
REMAINS VERY WARM AND HUMID AND WILL CONTINUE THE NEED TO MONITOR
FOR ANY POTENTIAL HEAT ADVISORY AREAS.

WILL LIKELY SEE SOME PCPN WORKING FROM WEST TO EAST ACROSS PORTION
OF FA MONDAY EVENING LIKELY WINDING DOWN LATER IN THE NIGHT.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 321 PM CDT SUN AUG 25 2013

LOOKS TO BE A BREAK IN SHORT WAVE ACTIVITY TUESDAY AND WEDNESDAY
AND WILL KEEP FORECAST DRY. WILL CONTINUE WITH WELL ABOVE AVERAGE
TEMPERATURES.

.LONG TERM... /WED NIGHT THROUGH SUN/
LONG TERM MODELS TODAY CONTINUE THE TREND OF WEAK/FLATTENED RIDGE
OVER NORTHERN TIER OF CONUS HAVING A SERIES OF WEAK WAVES PUSH
THROUGH THE AREA...RESULTING IN CONSALL SOLUTION GIVING LONG PERIOD
OF LOW POPS. THE GEM CONTINUES TO BE SLIGHTLY DRIER THAN
ECMWF/GFS...WHICH SEEMS MORE REASONABLE WITH STRESSED CROPS
RESULTING IN LOWER ET RATES THIS SUMMER. BEST CHANCE OF ANY
CONVECTION WOULD BE WED NIGHT INTO THU TIMEFRAME AS MODELS ARE
SOMEWHAT CONSISTENT WITH A WARM FRONTAL BOUNDARY ACROSS SD AND SRN
MN. CONFIDENCE IS LOW FROM THU NIGHT ON. TEMPS SHOULD BE SLIGHTLY
COOLER THAN THIS WEEKEND...BUT STILL A GOOD 5 DEG ABOVE SEASONAL
NORMS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1232 PM CDT SUN AUG 25 2013

VFR CONDS WITH SFC HIGH PRESSURE OVER THE AREA. WINDS WILL TURN MORE
EASTERLY TO SOUTHEASTERLY TOMORROW AS A WARM FRONT SETS UP OVER FAR
SOUTHERN VALLEY. NO PRECIP EXPECTED FOR THIS TAF PERIOD.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NDZ052-053.

MN...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MNZ029>032-040.

&&

SHORT TERM...VOELKER
LONG TERM...SPEICHER/VOELKER
AVIATION...SPEICHER
Hazardous weather outlook, Aug 25, 6:59 AM CDT, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
659 AM CDT SUN AUG 25 2013

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-261200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
659 AM CDT SUN AUG 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE STORMS IS POSSIBLE TODAY ROUGHLY SOUTH AND
EAST OF A LINE FROM BLACKMER NORTH DAKOTA TO DORAN MINNESOTA TO
OYLEN MINNESOTA. THE STORMS WILL BE MOSTLY LIKELY AFTER THE
NOON HOUR AND SHOULD BE OUT OF THE AREA BY MIDNIGHT.

AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THIS AFTERNOON AND
EVENING AND PRODUCE THE THEREAT OF THUNDERSTORMS.

ALSO THE HEAT INDEX WILL MAY APPROACH HEAT ADVISORY CRITERIA IN
GRANT COUNTY MINNESOTA THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE HEAT INDEX MAY AGAIN APPROACH HEAT ADVISORY CRITERIA MONDAY
AFTERNOON  AND EVENING OVER GRANT COUNTY MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

In the hours before

Local storm report, Aug 25, 12:46 PM CDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1246 PM CDT SUN AUG 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             7 WSW WARROAD           48.87N 95.46W
08/24/2013  E1.50 INCH       ROSEAU             MN   PUBLIC

            INFORMATION PASSED TO NWS VIA RELATIVES

&&

PJS
Local storm report, Aug 25, 1:04 PM CDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
104 PM CDT SUN AUG 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             2 SW WARROAD            48.89N 95.35W
08/24/2013  E1.00 INCH       ROSEAU             MN   PUBLIC

            QUARTER OR SLIGHTLY LARGER SIZED HAIL JUST AFTER 8 PM

&&

PJS
Local storm report, Aug 25, 1:28 PM CDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
128 PM CDT SUN AUG 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 AM     TSTM WND DMG     6 NE VALLEY CITY        46.98N 97.92W
08/25/2013                   BARNES             ND   PUBLIC

            HAIL AND WIND CAUSED SOME CROP DAMAGE. HAIL SIZE UNKNOWN.

0355 AM     TSTM WND DMG     2 W KRAGNES             46.99N 96.79W
08/25/2013                   CLAY               MN   PUBLIC

            GRAIN BIN UNDER CONSTRUCTION WAS BLOWN OVER. LARGE HAIL
            TO NEAR GOLFBALL SIZE ALSO REPORTED VIA KVLY FACEBOOK
            PAGE.

0455 AM     HAIL             1 E CALLAWAY            46.98N 95.89W
08/25/2013  E1.00 INCH       BECKER             MN   PUBLIC

            ESTIMATED HAIL OF AT LEAST QUARTER SIZE. SEVERAL BRANCHES
            DOWN.

&&

JAM
Local storm report, Aug 25, 4:24 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
424 PM CDT SUN AUG 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             7 S WARROAD             48.81N 95.32W
08/24/2013  M1.00 INCH       ROSEAU             MN   PUBLIC

0737 PM     TSTM WND DMG     3 E ROSEAU              48.85N 95.70W
08/24/2013                   ROSEAU             MN   TRAINED SPOTTER

            REPORT OF MULTIPLE 20-30 FT TREES DOWN. TIME ESTIMATED
            FROM RADAR.

0740 PM     HAIL             4 S SALOL               48.81N 95.57W
08/24/2013  M2.00 INCH       ROSEAU             MN   BROADCAST MEDIA

            PUBLIC FACEBOOK REPORT RELAYED VIA MEDIA PARTNER.

0810 PM     HAIL             2 SW WARROAD            48.89N 95.35W
08/24/2013  E1.00 INCH       ROSEAU             MN   PUBLIC

            QUARTER OR SLIGHTLY LARGER SIZED HAIL JUST AFTER 8 PM

0815 PM     HAIL             7 WSW WARROAD           48.87N 95.46W
08/24/2013  E1.50 INCH       ROSEAU             MN   PUBLIC

            INFORMATION PASSED TO NWS VIA RELATIVES

0340 AM     TSTM WND DMG     6 NE VALLEY CITY        46.98N 97.92W
08/25/2013                   BARNES             ND   PUBLIC

            HAIL AND WIND CAUSED SOME CROP DAMAGE. HAIL SIZE UNKNOWN.

0353 AM     TSTM WND GST     FARGO                   46.88N 96.82W
08/25/2013  M59.00 MPH       CASS               ND   ASOS

0355 AM     TSTM WND DMG     2 W KRAGNES             46.99N 96.79W
08/25/2013                   CLAY               MN   PUBLIC

            GRAIN BIN UNDER CONSTRUCTION WAS BLOWN OVER. LARGE HAIL
            TO NEAR GOLFBALL SIZE ALSO REPORTED VIA KVLY FACEBOOK
            PAGE.

0455 AM     HAIL             1 E CALLAWAY            46.98N 95.89W
08/25/2013  E1.00 INCH       BECKER             MN   PUBLIC

            ESTIMATED HAIL OF AT LEAST QUARTER SIZE. SEVERAL BRANCHES
            DOWN.

&&

DKELLENB

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 7:02 PM CDTTornado WarningFGFLake of the Woods, Roseau43 min
Aug 24, 7:27 PM CDTSevere Thunderstorm WarningFGFLake of the Woods, Roseau48 min
Aug 24, 8:07 PM CDTSevere Thunderstorm WarningFGFLake of the Woods, Roseau53 min
Aug 24, 10:50 PM CDTSpecial Weather StatementFGFPennington55 min
Aug 24, 11:53 PM CDTSpecial Weather StatementFGFBeltrami67 min
Aug 25, 12:08 AM CDTSevere Thunderstorm WarningFGFBeltrami52 min
Aug 25, 3:37 AM CDTSevere Thunderstorm WarningFGFClay, Norman53 min
Aug 25, 4:26 AM CDTSevere Thunderstorm WarningFGFBecker, Clay, Clearwater, Mahnomen, Norman64 min
Aug 25, 5:27 AM CDTSevere Thunderstorm WarningFGFBecker, Clearwater, Hubbard48 min
Aug 25, 9:51 AM CDTHeat AdvisoryFGFGrant, Otter Tail, Wadena, Wilkin9 hr
Aug 25, 6:57 PM CDTSevere Thunderstorm WarningFGFBeltrami, Hubbard63 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.